Virginia, 2011

Damaging Winds and Lightning Strike in Virginia, August 21, 2011

August 21, 2011 · NWS RNK · 10 events in 6 counties and zones

A lee trough developed well ahead of an advancing cold front with numerous shower and thunderstorms forming in early afternoon over the mountains and pushing to the southeast. The storms reached severe levels from the foothills out into the piedmont counties, with high winds the primary mode of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A lee trough developed well ahead of an advancing cold front with numerous shower and thunderstorms forming in early afternoon over the mountains and pushing to the southeast. The storms reached severe levels from the foothills out into the piedmont counties, with high winds the primary mode of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 9:21 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 21, 9:21 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 AM EDT SUN AUG 21 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL TRACK OVER THE REGION THIS AFTERNOON AND
EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. HIGH
PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT MONDAY NIGHT
AND TUESDAY...AND BRING A RETURN OF DRIER AND COOLER WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...

AS OF 1000 AM EDT SUNDAY...

MADE A COUPLE OF ADJUSTMENT TO THE EARLY MORNING FORECAST PACKAGE
BASED ON CURRENT TRENDS. FIRST...RAISED HIGH TEMPERATURES A DEGREE
OR TWO ACROSS THE EASTERN HALF OF OUR REGION TO ACCOUNT FOR THE
MOSTLY CLEAR SKIES ACROSS THE AREA AS INDICATED BY VISIBLE
SATELLITE. A FEW OF THE FORECAST MODELS ARE ALSO TRENDING FOR
THUNDERSTORM ACTIVITY TO DEVELOP MORE TOWARDS LATE EVENING.
CONSIDERING THE HEATING WHICH IS TAKING PLACE...HAVE A HARD TIME
BELIEVING THAT WE WILL HAVE TO WAIT THAT LONG. THAT STATED...HAVE
LOWERED RAIN CHANCES ACROSS THE PIEDMONT REGION THROUGH EARLY
AFTERNOON TO SLIGHT CHANCE WORDING FOR THE ZONES FORECAST.

AS OF 400 AM EDT SUNDAY...

THROUGH THIS MORNING...WEAK SURFACE HIGH PRESSURE WILL BREAK DOWN
WHILE A LEE TROUGH DEVELOPS ACROSS THE PIEDMONT. THERE IS A WEAK
SHORT WAVE TRACKING OVER THE SOUTHERN APPALACHIANS AND A WEAK LOW
LEVEL JET OVER CENTRAL VA WHICH COULD TRIGGER AN ISOLATED MORNING
SHOWER ALONG THE VA/NC BORDER AND INTO THE PIEDMONT. GOING INTO THE
AFTERNOON...THE LEE TROUGH DEEPENS WHILE A PREFRONTAL SHORT WAVE
RIDES OVER THE CAROLINAS. THESE TWO FEATURES WILL GENERATE SCATTERED
CONVECTION ACROSS THE AREA DURING THE AFTERNOON. LATER IN THE
AFTERNOON AND POSSIBLY THROUGH MUCH OF TONIGHT...A COLD FRONT WILL
SWEEP ACROSS THE REGION KEEPING THE THREAT OF SHOWERS IN THE AREA.

ONCE THE EARLY DAY SHORT WAVES TRACK EAST OF THE AREA...WINDS ALOFT
BECOME WESTERLY. WITH A WESTERLY WIND...CONFIDENCE NOT HIGH ON AREAL
COVERAGE OF CONVECTION. THEREFORE WILL KEEP POPS IN THE 40-50
PERCENT RANGE. MOISTURE...INSTABILITIES...AND DYNAMIC ARE GOOD
ENOUGH TO BRING SCATTERED STRONG STORMS TO THE AREA THIS AFTERNOON.
SMALL HAIL...GUSTY WINDS TO 40 MPH AND HEAVY RAIN WILL ACCOMPANY
THESE STORMS. CAN NOT RULE OUT A FEW ISOLATED SEVERE STORMS DURING
THE AFTERNOON AND EVENING...ESPECIALLY IN THE PIEDMONT. THE
BETTER CONCENTRATION OF SEVERE STORMS SHOULD REMAIN NORTH OF THE AREA.

TIMING OF SHOWERS WILL HAVE A BIG INFLUENCE ON TEMPERATURES THIS
AFTERNOON. THINKING AREAL COVERAGE OF CONVECTION WILL NOT BE WIDE
SPREAD AND POSSIBLY LATE IN THE AFTERNOON...WILL RUN TEMPERATURES A
LITTLE WARMER THAN THE NAM AND CLOSE TO THE GFS. GENERALLY LOOKING
AT LOW TO MID 80S ACROSS THE MOUNTAINS AND UPPER 80S TO LOW 90S IN
THE EAST.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 400 AM EDT SUNDAY...

FRONTAL BOUNDARY AND ASSOC PRECIP HAVING LIKELY PUSHED THROUGH
FASTER LATE SUNDAY...SO SHOULD ALL BE TO THE SOUTHEAST BY MONDAY
MORNING. LINGERING LOW LEVEL MSTR AND WEAK NW FLOW...ALONG WITH
ANOTHER WEAK UPPER WAVE ON BACK SIDE OF ERN U.S. TROUGH...COULD HELP
SQUEEZE OUT AN ISOLD SHWR ON THE WRN SLOPES DURING THE MORNING...AND
POSSIBLE ENOUGH HEATING WITH DECENT LOW LEVEL LAPSE RATES TO DEVELOP
SOME FAIRLY SHALLOW CONVECTION OVER THE SOUTHERN APPALACHIANS DURING
THE AFTERNOON...SO AM KEEPING A SLIGHT CHC POP IN THOSE REGIONS JUST
IN CASE. MID LEVEL SUBSIDENCE LIKELY TOO STRONG TO OVERCOME
THIS...BUT ALL GUIDANCE SHOWING SOME VERY LIGHT QPF IN THESE REGIONS
SO FEEL A NEED TO MAINTAIN THESE VERY LOW CHANCES. MOST AREAS WILL
CERTAINLY BE DRY MONDAY. DRIER DEW PTS BEGIN TO FILTER IN LATER IN
DAY...AND WITH PLENTY OF SUN...ESPECIALLY BY AFTERNOON...MAX TEMPS
COULD BE VERY CLOSE TO SUNDAYS PRE FRONTAL TEMPS...ESPECIALLY IN
PIEDMONT...DESPITE COOLER LOW LEVEL THICKNESSES. STUCK PRETTY CLOSE
TO GUIDANCE FOR NOW BUT MAY NEED TO CONSIDER RAISING HIGHS AT SOME
POINT...ESPECIALLY IN PIEDMONT.

SFC HIGH PRESSURE MOVES OVERHEAD MONDAY NIGHT INTO TUES MORNING...AND
WITH DRIER AIR CONTINUING TO FILTER IN...SHOULD MAKE FOR ANOTHER
RATHER COOL NIGHT. LOWERED MINS AND DEW PTS PER LATEST GUIDANCES.
ENDED UP GOING WITH MILDER MET FOR LOWS...SINCE MAV NUMBERS LOOK
EXCEPTIONALLY CHILLY. NEED TO KEEP AN EYE ON THESE TRENDS. COOL
AIRMASS IN PLACE TUES WITH NW FLOW...BUT PLENTY OF SUN AND DRIER AIR
TO COUNTER BALANCE THIS TO SOME DEGREE...AND ONLY GOING SLIGHTLY
BELOW MONDAYS HIGHS. MAY NEED TO ALSO CONSIDER BUMPING THESE UP AS
WELL.

BY WED...BROAD SFC RDG MOVES OFF THE MID ATLANTIC AND WEAK EASTERLY
TO SE FLOW RETURNS...WITH NEXT COLD FRONT APPROACHING THROUGH OHIO
VALLEY. WITH DRIER AIR IN PLACE INITIALLY AND ONLY WEAK RETURN FLOW
EXPECTED...NOT SEEING MUCH CHANCES FOR ANY DIURNAL OROGRAPHIC
CONVECTION YET...BUT WITH FASTER GFS TIMING OF A WEAK UPPER
WAVE...CANT COMPLETELY RULE OUT SOMETHING IN THE MTNS LATE IN THE
DAY...SO MAINTAINING A SLIGHT CHC POP IN MTNS AND FOOTHILLS. SLOW
WARMING TREND PERHAPS IN THE MOUNTAINS WITH THE WEAK SE DOWNSLOPE
AND INCREASING LOW LEVEL THICKNESSES FROM THE SOUTHWEST WELL AHEAD
OF FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
AS OF 400 AM EDT SUNDAY...

500 MB RIDGE OVER THE WESTERN ATLANTIC BUILDS WHILE A TROF AMPLIFIES
OVER THE EASTERN UNITED STATES ON THURSDAY AND FRIDAY. THURSDAY AND
FRIDAY A COLD FRONT WILL CROSS THROUGH THE REGION BUT HOW FAR EAST
AND SOUTH THE BOUNDARY GETS INTO THE UPPER RIDGE ON FRIDAY AND
SATURDAY IS QUESTIONABLE AT THIS TIME. THE OTHER BIG UNCERTAINTY
REGARDS THE EVENTUAL TRACK OF TROPICAL SYSTEM IRENE...WHICH MANY
MODELS HAVE BEEN CONSISTENTLY TRACKING UP ACROSS SOME PART OF
FLORIDA PENINSULA AND INTO SOUTHERN APPALACHIANS BY THE WEEKEND.
SOME SOLUTIONS THOUGH KEEP IN FARTHER SOUTH INTO THE GULF OF MEXICO
LONGER. AT THIS POINT HAVE NOT BEGUN TO INCREASE PRECIP CHANCES FOR
SATURDAY GIVEN SO MUCH UNCERTAINTY...BUT IF MODELS CONTINUE THEIR
OVERALL CONSISTENCY...THERE CERTAINLY WILL BE A THREAT FOR HEAVY
RAIN SOMEWHERE IN THE SOUTHERN APPALACHIAN REGION...POSSIBLE AIDED
BY INTERACTION WITH THE OLD FRONTAL BOUNDARY.  THIS SITUATION WILL
NEED TO BE MONITORED VERY CLOSELY THROUGHOUT THE WEEK.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
AS OF 630 AM EDT SUNDAY...WIDESPREAD MVFR FOG WILL LIFT AND BE VFR
BY 14Z/10A SUN. SHOWERS MOVING WEST TO EAST ACROSS KENTUCKY MAY
MAKE IT TO BLF AROUND 15Z/11A SUN. SOME MODELS PUSH THESE SHOWERS
NORTHEAST INTO THE OHIO VALLEY LATE THIS MORNING AND INTO THE
AFTERNOON. CORFIDI VECTOR SUGGEST THESE SHOWERS WILL TURN TO THE
SOUTHEAST AND INTO NORTH CAROLINA. BASED ON LINEAR EXTRACTION AND
MOVEMENT THE PAST 3 HOURS...WILL ADD SHRA TO BLF BEGINNING AROUND
15Z/11A. AREAL COVERAGE OF CONVECTION WILL INCREASE THROUGH THE
AFTERNOON WITH A LEE TROUGH IN THE EAST AND A COLD FRONT
APPROACHING FROM THE WEST. THERE SHOULD BE A BREAK IN THE SHOWERS
THIS EVENING...THEN ANOTHER BAND WILL SLIDE ACROSS THE MOUNTAINS
AS THE COLD FRONT WORKS EAST. A WEST WIND INCREASES
OVERNIGHT...BUT CAN NOT RULE OUT SHOWERS EAST OF THE BLUE RIDGE
INTO THE EARLY MORNING HOURS. IF SHOWERS EXIT THE AREA EARLY AND
SKIES CLEAR...PATCHY DENSE VALLEY IS POSSIBLE INTO MONDAY MORNING.

HIGH PRESSURE WILL BUILD IN MONDAY NIGHT AND STAYS INTO WEDNESDAY.
CHANCES FOR RAIN INCREASES ON THURSDAY AS WE GET BACK INTO A SUMMER
HIT AND MISS SHOWERS. RAIN CHANCES COULD POSSIBLY INCREASE OVER THE
WEEK WITH TS IRENE COMING INLAND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...NF/RCS
SHORT TERM...SK
LONG TERM...SK
AVIATION...RCS
Hazardous weather outlook, Aug 21, 11:26 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT SUN AUG 21 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1226 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT HAIL IN
A FEW STORMS MAY ALSO APPROACH SEVERE LIMITS. LOCALLY HEAVY RAINFALL
IS ALSO EXPECTED WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Aug 21, 12:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 N NORTH WILKESBORO    36.23N 81.15W
08/20/2011                   WILKES             NC   911 CALL CENTER

            MULBERRY CREEK ROAD WAS WASHED OUT BY MULBERRY CREEK.

&&

CHENARD

The radar

The Roanoke radar (KFCX), 41 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Roanoke

When
August 21, 12:15 PM EST
Where
Roanoke County, 2.14 mi NNW of Roanoke City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -79.960

Several large tree limbs were blown down by thunderstorm winds.

Thunderstorm Wind, Bedford

When
August 21, 1:00 PM EST
Where
Bedford County, 2.75 mi W of Goodview
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
State Official
Coordinates
37.220, -79.770

Several trees were blown down.

Thunderstorm Wind, Henry

When
August 21, 1:18 PM EST
Where
Henry County, 2.98 mi SSE of Mountain Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
36.740, -79.680

One tree was reported blown down near the county line.

Thunderstorm Wind, Pittsylvania

When
August 21, 1:29 PM EST
Where
Pittsylvania County, 1.49 mi SSW of Hinesville
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
36.680, -79.580

A tree was knocked down by thunderstorm winds near Swansonville.

Thunderstorm Wind, Halifax

When
August 21, 1:35 PM EST
Where
Halifax County, Sign Rock
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.830, -79.120

Thunderstorm winds blew a large roof off a hay barn at Locust Level farm.

Lightning, Pittsylvania

When
August 21, 1:45 PM EST
Where
Pittsylvania County, 0.55 mi W of Whitmell
Property damage
$5,000
Reported by
State Official
Coordinates
36.700, -79.530

Lightning struck a house and started a fire.

Thunderstorm Wind, Buckingham

When
August 21, 2:00 PM EST to 2:10 PM EST
Where
Buckingham County, 8.69 mi SSW of Wingina to 1.54 mi SW of Alcoma
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.513, -78.779

Many trees were blown down by thunderstorm winds along Route 60 from near the county line to Alcoma area.

Thunderstorm Wind, Halifax

When
August 21, 2:05 PM EST to 2:13 PM EST
Where
Halifax County, 0.57 mi E of South Boston to 2.1 mi NE of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
36.700, -78.890

Several trees blown down in and just east of town of South Boston.

Thunderstorm Wind, Halifax

When
August 21, 2:10 PM EST
Where
Halifax County, 0.55 mi E of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
State Official
Coordinates
36.700, -78.890

Thunderstorm winds blew down one tree.

Thunderstorm Wind, Halifax

When
August 21, 2:20 PM EST to 2:25 PM EST
Where
Halifax County, 2.29 mi SSE of Vernon Hill to 1.04 mi NW of News Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Law Enforcement
Coordinates
36.722, -79.079

Two trees were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343792, 343793, 343818, 343820, 343852, 343791, 343803, 343862, 345297, 343859.